Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 46, NWS Morristown, TN

May 12, 2014Carter County, Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2014, 8:42 PM EDT for Carter County, Unicoi County, Tennessee. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2014, 8:42 PM EDT (00:42 UTC)
Expired
May 12, 2014, 9:45 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:48 PM EDTHAIL 0.25Erwin, TNPEA SIZED HAIL IN DOWNTOWN ERWIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS54 KMRX 130042
SVRMRX
TNC019-171-130145-
/O.NEW.KMRX.SV.W.0046.140513T0042Z-140513T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNICOI COUNTY IN EASTERN TENNESSEE... 
  CARTER COUNTY IN EASTERN TENNESSEE...

* UNTIL 945 PM EDT

* AT 841 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ERWIN. THIS STORM 
  WAS DRIFING NORTHEAST AROUND 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELIZABETHTON...ERWIN...BANNER HILL...HAMPTON...PINE CREST...
  UNICOI...HUNTER...LIMESTONE COVE...MILLIGAN COLLEGE...
  AND ROAN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3628 8198 3615 8219 3616 8222 3613 8225
      3613 8230 3611 8237 3608 8242 3615 8248
      3617 8242 3626 8234 3641 8215 3637 8206
TIME...MOT...LOC 0041Z 106DEG 2KT 3619 8236 

$$
2 follow-up statements
022 
WWUS54 KMRX 130108
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT MON MAY 12 2014

TNC019-171-130145-
/O.CON.KMRX.SV.W.0046.000000T0000Z-140513T0145Z/
UNICOI TN-CARTER TN-
908 PM EDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN UNICOI AND CARTER COUNTIES...

AT 905 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR ERWIN... 
MILLIGAN COLLEGE...AND HAMPTON...AND WERE REMAINING NEARLY 
STATIONARY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3628 8198 3615 8219 3616 8222 3613 8225
      3613 8230 3611 8237 3608 8242 3615 8248
      3617 8242 3626 8234 3641 8215 3637 8206
TIME...MOT...LOC 0105Z 033DEG 6KT 3614 8239 

$$

DMG
050 
WWUS54 KMRX 130122
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT MON MAY 12 2014

TNC019-171-130131-
/O.CAN.KMRX.SV.W.0046.000000T0000Z-140513T0145Z/
UNICOI TN-CARTER TN-
922 PM EDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNICOI AND 
CARTER COUNTIES IS CANCELLED...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

&&

LAT...LON 3628 8198 3615 8219 3616 8222 3613 8225
      3613 8230 3611 8237 3608 8242 3615 8248
      3617 8242 3626 8234 3641 8215 3637 8206
TIME...MOT...LOC 0116Z 106DEG 2KT 3614 8240 

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:50 PM EDT, 52 minutes earlier.

Area forecast discussion, May 12, 7:50 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
750 PM EDT MON MAY 12 2014

.AVIATION...ATMOSPHERE IS STABILIZING WITH THE LOSS OF HEATING THIS
EVENING SO THE ISOLATED CONVECTIVE ELEMENTS HAVE WEAKENED AND
LARGELY DISSIPATED OVER THE GREAT VALLEY. THERE COULD BE SOME LIGHT
FOG FORMATION AROUND TYS LATE TONIGHT AND THE VISIBILITY MAY DROP
INTO THE MVFR RANGE AT TRI FOR A FEW HOURS AROUND SUNRISE BUT
OTHERWISE IT SHOULD BE A VFR OVERNIGHT PERIOD. THE MODELS BRING A
WEAK SHORT WAVE INTO THE SOUTHERN APPALACHIANS ON TUESDAY. WITH THE
UPPER LEVEL FEATURE AND PROGGED WEAK TO MODERATE INSTABILITY
CONVECTION MAY DEVELOP AGAIN ACROSS THE VALLEY SO ADDED A VICINITY
THUNDER FROM AROUND 16Z THROUGH ABOUT 22Z AT CHA AND TYS WHERE THE
DEEPER MOISTURE IS FORECAST.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 12, 3:08 AM EDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT MON MAY 12 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
308 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 12, 5:17 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 NE GATLINBURG         35.76N 83.44W
05/12/2014  E0.25 INCH       SEVIER             TN   PUBLIC

            PEA SIZED HAIL ON AND OFF FOR TWENTY MINUTES.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:51 PM EDTAreal Flood AdvisoryMRXUnicoi114 min
May 12, 9:19 PM EDTSpecial Weather StatementMRXWashington56 min
May 12, 10:37 PM EDTSpecial Weather StatementMRXJefferson53 min
May 13, 2:18 PM EDTSpecial Weather StatementMRXGreene42 min
May 13, 3:03 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
May 13, 3:05 PM EDTSevere Thunderstorm WarningMRXGreene, Washington40 min
May 13, 3:06 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier39 min
May 13, 3:40 PM EDTSpecial Weather StatementMRXGrainger50 min
May 13, 3:44 PM EDTSevere Thunderstorm WarningMRXCocke46 min
May 13, 4:06 PM EDTSpecial Weather StatementMRXHamblen54 min
May 13, 4:14 PM EDTSpecial Weather StatementMRXAnderson, Loudon61 min
May 13, 4:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox52 min
May 13, 4:25 PM EDTAreal Flood AdvisoryMRXCocke2 hr
May 13, 4:33 PM EDTSpecial Weather StatementMRXHancock27 min
May 13, 4:56 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan49 min
May 13, 4:59 PM EDTSpecial Weather StatementMRXMonroe46 min
May 13, 5:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union47 min
May 13, 6:21 PM EDTSpecial Weather StatementMRXMonroe39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.